Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 286, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 25, 2008, 8:01 AM CDT for Woodbury County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2008, 8:01 AM CDT (13:01 UTC)
- Expired
- Sep 25, 2008, 8:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 8:05 AM CDT | HAIL 0.88 | 7 Nnw Smithland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 251301
SVRFSD
IAC193-251345-
/O.NEW.KFSD.SV.W.0286.080925T1301Z-080925T1345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 AM CDT THU SEP 25 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 845 AM CDT
* AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF HORNICK...OR 23 MILES
SOUTHEAST OF SIOUX CITY...MOVING EAST AT 18 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OTO AROUND 820 AM CDT...
ANTHON AROUND 830 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4235 9617 4249 9576 4225 9568 4220 9596
4220 9597 4221 9609
TIME...MOT...LOC 1300Z 248DEG 15KT 4230 9601
$$
CHAPMAN3 follow-up statements
000
WWUS53 KFSD 251319
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 AM CDT THU SEP 25 2008
IAC193-251345-
/O.CON.KFSD.SV.W.0286.000000T0000Z-080925T1345Z/
WOODBURY IA-
818 AM CDT THU SEP 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR WOODBURY COUNTY...
AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES NORTHWEST OF OTO...OR 24 MILES WEST OF
IDA GROVE...MOVING NORTHEAST AT 16 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ANTHON AROUND 835 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4235 9617 4249 9576 4225 9568 4220 9596
4220 9597 4221 9609
TIME...MOT...LOC 1318Z 237DEG 14KT 4234 9593
$$
CHAPMAN000
WWUS53 KFSD 251332
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT THU SEP 25 2008
IAC193-251345-
/O.CON.KFSD.SV.W.0286.000000T0000Z-080925T1345Z/
WOODBURY IA-
831 AM CDT THU SEP 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR WOODBURY COUNTY...
AT 831 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST
OF ANTHON...OR 24 MILES WEST OF IDA GROVE...MOVING NORTHEAST AT 17
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ANTHON AROUND 840 AM CDT...
AT 805 AM CDT...A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL
7 MILES NORTH NORTHWEST OF SMITHLAND.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4235 9617 4249 9576 4225 9568 4220 9596
4220 9597 4221 9609
TIME...MOT...LOC 1331Z 242DEG 15KT 4237 9591
$$
CHAPMAN000
WWUS53 KFSD 251343
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 AM CDT THU SEP 25 2008
IAC193-251352-
/O.EXP.KFSD.SV.W.0286.000000T0000Z-080925T1345Z/
WOODBURY IA-
842 AM CDT THU SEP 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR WOODBURY COUNTY WILL EXPIRE
AT 845 AM CDT...
THE STORM IS NO LONGER SEVERE. BRIEF HEAVY RAINFALL AND DANGEROUS
LIGHTNING WILL CONTINUE TO MOVE FROM AREAS NEAR ANTHON TO
CORRECTIONVILLE THROUGH 900 AM CDT.
LAT...LON 4235 9617 4249 9576 4225 9568 4220 9596
4220 9597 4221 9609
TIME...MOT...LOC 1342Z 237DEG 15KT 4240 9586
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:40 AM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 25, 3:40 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 AM CDT THU SEP 25 2008 .DISCUSSION... SCT TRW HAVE DEVELOPED ON NOSE OF LLJ AHEAD OF S/W. STORMS ARE GNLY OCCURRING E OF A BKX-YKN LINE. THIS AXIS DRIFTS SLOWLY EWD THIS MORN AS NOSE OF LLJ LIFTS N OF AREA AND ALREADY STARTING TO SEE THIS AS STORMS NOW FIRING WELL N OF CWA. STILL ENUF ELEVATED INSTABIL TO KEEP CHC OF TRW IN FCST THIS MORNING MAINLY E OF I29. WARMER AIR WL SPREAD ACRS CWA TODAY AND SHUD BE WELL ABOVE NORM WITH HIGHS GENLY IN THE 80S WITH NR 90 SW. ALSO WL SEE GUSTY S WINDS UP TO 35 MPH FM MID MORN INTO AFTN. DRY AND WARM WX CAN BE EXPECTED TONIGHT AND FRI AS RIDGE AXIS ALOFT SHIFTS EWD ACRS THE REGION. SHUD ALSO SEE GUSTY S WINDS ACRSW MOST OF THE CWA AGAIN ON FRI. AS RIDGE AXIS SHIFTS E...SHUD SEE CDFNT PUSH SEWD ACRS CWA FRI NITE INTO SAT MORN WITH ASSOCD S/W FLATTENING RIDGE. THIS WL BRING COOLER AND DRIER AIR INTO CWA FOR SAT. MAY SEE A FEW LIGHT RW ACRS NERN CWA FRI NITE INTO ERLY SAT MORN...BUT FOR NOW WL LEAVE DRY. ANOTHER S/W IN NW FLOW WL BRING A WEAK CDFNT THRU CWA SUN AFTN AND NIGHT. NOT A LOT OF MOISTURE TO WORK WITH BUT STILL CUD SEE A FEW SPRINKLES OR LIGHT RW. THIS FNT SHUD PUSH TEMPS BACK DOWN TO NR NORM FOR HIGHS EARLY NEXT WEEK WITH HIGHS IN THE 60S TO LOWER 70S. NO REAL STRONG PUSHES OF COLD AIR EXPECTED THE NEXT 7 DAYS...SO NOT SEEING ANY REAL TRHEAT FOR A FREEZE AS OF YET. && .AVIATION... LOW LEVEL JET TO PRODUCE SHOWERS AND THUNDERSTORMS THIS MORNING WITH MOST OF THE ACTIVITY NEAR AND EAST OF INTERSTATE 29. MVFR LIKELY WITH ISOLATED STRONGER THUNDERSTORMS...OTHERWISE VFR THROUGH THIS AFTERNOON. SRLY SFC WINDS TO INCREASE TO 20 TO 35 MPH DURING THE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 25, 3:59 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 359 AM CDT THU SEP 25 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 359 AM CDT THU SEP 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID MORNING MAINLY EAST OF INTERSTATE 29. A FEW STORMS MAY PRODUCE PEA TO MARBLE SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 25, 7:33 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 AM CDT THU SEP 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL 4 W LITTLE ROCK 43.44N 95.96W
09/25/2008 E0.88 INCH LYON IA PUBLIC
&&
JCHAPMANLocal storm report, Sep 25, 7:41 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 AM CDT THU SEP 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM HAIL 3 N LITTLE ROCK 43.48N 95.89W
09/25/2008 E0.75 INCH LYON IA TRAINED SPOTTER
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:09 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 21 min |
| Sep 25, 7:29 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 31 min |
| Sep 25, 7:59 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.